908-575-7350

Medication Managment for Tics and Tourette Syndrome

Mark MintzPresenter: Mark Mintz, MD
Download this webinar’s slides »
Download this webinar »

Dr. Mintz spoke about pharmacological therapies that help in achieving positive outcomes in treating the neuropsychiatric symptoms of Tourette Syndrome.  He spoke of the types of drugs that have been shown to be beneficial as well as discussing the risk and benefits of the medication therapies.

Comments(7)

  1. DrMintz says

    ?: You mentioned hyperprolactinemia–how do our adrenal glands and vagal tone become affected by stress and medications–especially for thyroid problems?

    Hyperprolactinemia is a side effect of neuroleptics (antipsychotics). Prolactin is made in the pituitary gland.

  2. DrMintz says

    ?: In your experience have you noticed medications, specifically clonidine and zoloft, stunting the growth of children? My son has been taking these medications since he was little. He is 18 and about 5′ 7″. I am 5′ 4″ his dad is 6 feet and no one is super short in our family. His brother takes the same medication and is younger but already 5’7″ at 15 so I am just wondering if stunted growth is something seen in children taking these medications.

    I am not aware of anything specific concerning adverse effects on growth with those two medications.

  3. DrMintz says

    ?: Regarding Botox, if you disable eye blinking tics via Botox, isn’t there a strong chance a different form of ticcing will emerge instead, since the impulse needs to come out, and does the Tourette’s patient have the same risk with medications?

    I have not heard of different tics being generated by use of Botox. Botox will paralyze or attenuate the response of the muscle at a point where the nerve meets the muscle, so there can still be transmission of the command to move from the brain down the spinal cord and through the nerve, but the muscle will not move as much.

  4. DrMintz says

    ?: What’s the current view of the effectiveness of baclofen for tourette tics? I’ve been given differing opinions by neurologists; some have told me baclofen has no effect on tics. I’m taking baclofen along with clonazepam for my severe blinking and mild vocal tics.

    There were some studies with baclofen and Tourette in 2001, with findings of improvement, but felt to be due to factors other than a direct mechanism against tics: i.e. tics were not much different, but overall there was less impairment. These findings were for children. Overall, it is not generally used, and would be a decision between you and your physician.

  5. DrMintz says

    ?: When you say to modulate electrolyte channels, for example potassium – do you mean to take less of that or more? My son eats a lot of bananas which I believe is high in potassium – could that be making his tics worse?

    No, I am not recommending potassium increase or decrease via diet or supplements.

  6. DrMintz says

    ?: What over the counter meds should be avoided for those who have TS? I heard they should not take antihistamines for colds. I’ve heard that taking magnesium might be good for those with TS – any truth to this?

    There has been popular interest in magnesium for various problems, such as cardiac issues. Very low levels of magnesium are not healthy, and can be associated with causing seizures. However, magnesium levels can be measured in the blood (red blood cell magnesium is a more accurate measure). If levels are low, supplementation would be indicated. Providing magnesium supplementation for those with normal levels is more controversial, and there is some debate on what constitutes a normal level. Excessive magnesium can also cause problems. So, I would discuss the use of magnesium with your physician. For antihistamines: there are andecdotal reports of exacerbation of tics with antihistamines, but no scientific study contraindicating their use. There are many different types of antihistamines, so it is a broad category. Antihistamines can cause tiredness, and people who are tired might have a tendency for more tics in some cases. Allergies will also make tics worse. So, no specific recommendations concerning antihistamines.

  7. DrMintz says

    ?: I have been taking N-Acetyl Cysteine to control my trichotillomania – If I take it every day for a while, it seems to give me a bit more control, but if I take it sporadically, it does nothing. Have you researched this supplement for decreasing the urge of hair-pulling?

    There was a study looking at this study in 2009: Archives of General Psychiatry, 2009, 66:756-763. They found the N-acetyl cysteine decreased symptoms of trichotillomania compared to placebo. It makes theoretical sense as NAC can modulate dopamine. So, there are reports that NAC can improve mood disorders as well (such as obsessive compulsive disorder). There needs to be more research and reports to have a better handle on the effects of NAC in Tourette, but it appears to show some promise. Your problem with lack of effect with intermittent dosing makes sense: generally, medications work better when they are in a “steady state” rather than the ups and downs that occurs with occasional dosing. So, generally there should be a decision to take a medication, or not, and then take a steady regimen. Some medications can work intermittently, such as Tylenol for a headache, but for chronic issues, it is better to take a regular schedule or medication as prescribed, so that a “steady state” (i.e. a steady blood level of the drug rather than up and down levels).

Comments are now closed for this article.